Flash Flood, Hartford
- When
- September 28, 9:00 AM EST to 6:00 PM EST
- Where
- Hartford County, Berlin
- Property damage
- $25,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
Significant urban flooding affected central Hartford County, after nearly 4 inches of rain fell in a few hours. Several cars were stranded in Berlin and West Hartford, and Willow Brook rose out of its banks in New Britain, flooding a nearby park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Significant urban flooding affected central Hartford County, after nearly 4 inches of rain fell in a few hours. Several cars were stranded in Berlin and West Hartford, and Willow Brook rose out of its banks in New Britain, flooding a nearby park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 28, 7:50 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 850 AM EDT SUN SEP 28 2003 .UPDATE... WE JUST SENT AN UPDATE TO THE ZONE FORECASTS TO FIT CURRENT CONDITIONS...NAMELY TO MENTION HEAVY RAIN ALL DAY IN THE CT VALLEY ZONES AS WELL AS MUCH OF CENTRAL MA BASED UPON RADAR TRENDS. WE ALSO SPED UP THE TIMING OF SHOWERS IN THE EASTERN ZONES AFTER REVIEWING 06Z ETA/GFS. THE HEAVIEST RAIN IS NOW FOCUSED IN THE CT RIVER VALLEY...AND WE EXPECT IT TO REMAIN THERE INTO THE AFTERNOON BEFORE GRADUALLY SHIFTING E. CO-OPS HAVE ALREADY REPORTED 1.05 OF RAIN IN BARKHAMSTEAD AND BAKERSVILLE CT. WE ARE CONSIDERING A FLOOD WATCH FOR THE CT VALLEY SINCE FLASH FLOOD GUIDANCE IS 3-4 INCHES IN A 6 HOUR PERIOD...BUT FOR NOW THE HEAVIEST RAIN IS MAKING SOME EASTWARD PROGRESS. HOWEVER WE NEED TO WATCH MORE PRECIPITATION DEVELOPING TO OUR S WHICH WILL MOVE THROUGH SOUTHERN NEW ENGLAND THIS AFTERNOON. AT THE SAME TIME...RADAR ALSO SHOWS A BAND OF SHOWERS ASSOCIATED WITH THE OUTER FRINGES OF JUAN MAKING PROGRESS TOWARD CAPE COD AND NANTUCKET. WHILE MOST OF THIS IS BASED AT MID LEVELS...IT MAY PRODUCE A BRIEF SHOWER THERE THIS MORNING. NO OTHER CHANGES AT THIS TIME. && .PREVIOUS DISCUSSION... SHORT TERM... TODAY AND TONIGHT LARGE AREA OF SHOWERS AND THUNDERSTORMS BEGINNING TO ENTER WESTERN AREAS EARLY THIS MORNING...ASSOCIATED WITH FRONTAL BOUNDARY MOVING ACROSS NY AND PA. ETA AND GFS IN FAIRLY GOOD AGREEMENT ON THE LARGE SCALE FEATURES...INCLUDING TIMING AND POSITION OF COLD FRONT. BANDS OF HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS WILL TRAVERSE AREA TODAY FROM WEST TO EAST. EASTWARD PROGRESSION OF SHOWER ACTIVITY WILL BE SLOW IN RESPONSE TO DEEP SOUTHERLY FLOW ALONG EASTERN SEABOARD. DEEP LAYER MOISTURE WITH PRECIPITABLE WATERS APPROACHING 2 INCHES...COUPLED WITH STRONG FRONTAL CONVERGENCE AND DIVERENCE ALOFT WILL LEAD TO MODERATE QPF WITH ISOLATED SIGNIFICANT QPF POSSIBLE. FOCUS WILL BE ACROSS CT RIVER VALLEY TODAY...WITH WIDESPREAD 1 INCH QPF AND POSSIBLY ISOLATED AMOUNTS OF 2-3 INCHES...DEPENDING ON AMOUNT OF TRAINING CELLS AND CONVECTION. FLASH FLOOD GUIDANCE ACROSS THIS AREA IS SOMEWHAT LOW AT 3 INCHES. CONSIDERED ISSUING FLASH FLOOD WATCH FOR THIS AREA...HOWEVER SURROUNDING OFFICES FEEL EVENT IS A LOW RISK. THUS...WILL HIGHLIGHT NUISANCE TYPE POOR DRAINAGE FLOODING IN FORECAST ALONG WITH ISSUANCE OF A FLOOD STATEMENT. DAYSHIFT WILL HAVE TO MONITOR CLOSELY FOR POSSIBLE ISSUANCE OF FLASH FLOOD WARNINGS. REGARDING SEVERE WEATHER POTENTIAL...SPC HAS REMOVED SOUTHERN NEW ENGLAND FROM SLIGHT RISK TODAY. WE AGREE AS MODEL SOUNDINGS INDICATE STRONG MARINE INFLUENCE FROM THE SE REMAINING ENTRENCHED ACROSS THE ENTIRE REGION...INCLUDING NORTHWEST SECTIONS. THUS...INSUFFICIENT LOW LEVEL INSTABILITY TO WARRANT SLIGHT RISK. FARTHER EAST...MAIN AXIS OF SHOWERS MAY NOT REACH BOSTON TIL SUNSET OR THEREAFTER. THEREFORE...ADJUST POPS ACCORDINGLY FROM WEST TO EAST. RAIN WILL TAPER OFF THIS EVENING WEST AND AFTER MIDNIGHT EAST. MARINE WISE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ALL WATERS EXCEPT BOSTON HARBOR AND NARR BAY...AS SE SWELLS FROM JUAN CONTINUE TO INCREASE ACROSS THE WATERS. ISSUED HI SURF ADVISORY AS WNA WAVE MODEL FORECASTING SWELLS TO CLIMB TO ABOUT 12 FT THIS EVENING. IN ADDITION...UPDATED MARINE WEATHER STATEMENT. AVIATION...LIFR CONDITIONS CURRENTLY ACROSS COASTAL LOCATIONS...WITH IFR ELSEWHERE. DON/T EXPECT MUCH CHANGE TODAY WITH PERSIST ONSHORE FLOW AND SHOWERS MOVING INTO THE REGION. BEHIND THE FRONT...CONDITIONS WILL IMPROVE TO MVFR TONIGHT FROM WEST TO EAST. LONG TERM... MON THROUGH NEXT SAT COLD FRONT DEPARTS SOUTHERN NEW ENGLAND MONDAY MORNING. STILL SOME GOOD MOISTURE CONVERGENCE IN THE VICINITY OF THE FRONT ALONG EXTREME EAST COASTAL NEW ENGLAND AROUND 12Z MONDAY. CONTINUED MENTION FOR THE CHANCE OF SHOWERS DURING THE MORNING HOURS. THEREAFTER DRY WEST SOUTHWEST FLOW DEVELOPS DURING THE AFTERNOON HOURS. HOWEVER A POTENT SHORT WAVE IS EXPECTED TO CROSS THE REGION LATE IN THE DAY. NOTED GOOD SHEAR VORTICITY...COLD TOP CONVECTION VALUES NEAR 20 AND TOTAL TOTALS NEAR 50 OVER FAR INTERIOR LOCATIONS. INSERTED CHANCE (30 PERCENT PROBABILITY) OF SHOWERS FOR THE AFTERNOON AND EARLY EVENING HOURS OVER THE FAR NORTHWEST. COOLER AIR WILL GRADUALLY FILTER IN FROM THE WEST THIS WEEK...AS A SERIES OF SHORT WAVES CROSS THE REGION AHEAD OF THE LONG WAVE TROUGH AXIS OVER THE EASTERN GREAT LAKES. APPEARS MUCH OF THE COLDEST AIR WILL BECOME MODIFIED BEFORE THE AIRMASS REACHES THE EASTERN SEABOARD. MARINE: MADE A FEW ADJUSTMENTS TO WAVE HEIGHTS BASED ON LATEST PROJECTED TRACK AND INTENSITY OF HURRICANE JUAN. ALTHOUGH ASTRONOMICAL TIDES ARE STILL HIGH MIDDAY MONDAY...WESTERLY WINDS WILL HELP COMBAT THE EAST SOUTHEASTERLY SWELLS AND JUAN WILL BE TRACKING WELL NORTH INTO NOVA SCOTIA BY THAT TIME. EXPECT SEAS TO SUBSIDE BY MONDAY AFTERNOON. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...HI SURF ADVISORY ZONES 7-15-16-19-22-24. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS FOR ALL WATERS EXCEPT BOSTON HARBOR AND NARRAGANSETT BAY. BOX DAYSHIFT FORECAST TEAM: RADAR/HYDRO...DUNHAM SHORT TERM....JWD LONG TERM.....BELK
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-291054- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 641 AM EDT SUN SEP 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... A COLD FRONT IS EXPECTED TO CROSS SOUTHERN NEW ENGLAND TONIGHT. EXPECT LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS RANGING FROM ONE HALF INCH TO ONE INCH. HOWEVER LOCALIZED AMOUNTS UP TO TWO INCHES ARE POSSIBLE ACROSS UPSLOPE SECTIONS OF THE BERKSHIRES. SCATTERED THUNDERSTORMS ARE POSSIBLE. THERE IS THE CHANCE AN ISOLATED THUNDERSTORM COULD BRING A DAMAGING WIND GUST OVER THE HIGHER TERRAIN OF THE BERKSHIRES OR THE MONADNOCKS. HURRICANE JUAN WAS LOCATED ABOUT 485 MILES SOUTH OF HALIFAX NOVA SCOTIA EARLY THIS MORNING. JUAN IS EXPECTED TO ACCELERATE NORTHWARD OVER THE NEXT 24 HOURS. THE HURRICANE WILL TRACK WELL EAST OF THE COASTAL WATERS THIS AFTERNOON AND EVENING...THEN APPROACH NOVA SCOTIA TONIGHT. SOUTHEAST SWELLS TO 7 FEET WERE ALREADY BEING EXPERIENCED ACROSS THE COASTAL WATERS EARLY THIS MORNING. SWELLS ARE EXPECTED TO BUILD UP TO 8 TO 12 FEET OVER THE SOUTHEASTERN WATERS THIS EVENING. HIGH SURF AND DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH MONDAY. IN ADDITION...THE COMBINATION OF ASTRONOMICALLY HIGH TIDES AND HIGH SURF WILL CAUSE MINOR BEACH EROSION AND SPLASHOVER DURING THE TIMES OF HIGH TIDE THROUGH MIDDAY MONDAY. MOST PRONE LOCATIONS INCLUDE OUTER CAPE COD FROM PROVINCETOWN TO CHATHAM MASSACHUSETTS AND NANTUCKET ISLAND. MARINERS AND THOSE WITH RECREATIONAL INTERESTS SHOULD LISTEN TO THE LATEST STATEMENTS FROM THE TROPICAL PREDICTION CENTER AS WELL AS THE LATEST MARINE FORECASTS...MARINE WEATHER STATEMENTS AND SPECIAL WEATHER STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE. ANOTHER COLD FRONT WILL CROSS SOUTHERN NEW ENGLAND THURSDAY. A WIDESPREAD DAMAGING FROST IS POSSIBLE OVER INTERIOR LOCATIONS THURSDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS SHOULD BE PREPARED TO RELAY REPORTS OF HEAVY RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR OR RAINFALL TOTALS GREATER THAN 2 INCHES. STRAUSS
290845- HIGH SURF ADVISORY NATIONAL WEATHER SERVICE TAUNTON MA 459 AM EDT SUN SEP 28 2003 ...HIGH SURF ADVISORY... ...HIGH SURF ADVISORY IN EFFECT TODAY INTO EARLY MONDAY FOR EASTERN MASSACHUSETTS...INCLUDING CAPE COD AND NANTUCKET... HURRICANE JUAN...LOCATED ABOUT 400 MILES SOUTHEAST OF NANTUCKET EARLY SUNDAY MORNING...WILL CONTINUE TO MOVE NORTH ACROSS THE OFFSHORE WATERS TODAY. JUAN WILL TRACK ABOUT 300 MILES EAST OF CAPE COD AND NANTUCKET THIS AFTERNOON...BEFORE MAKING LANDFALL IN NOVA SCOTIA THIS EVENING. ON THIS TRAJECTORY...SOUTHEAST SWELLS WILL INCREASE TO ABOUT 10 FT ACROSS THE MASSACHUSETTS COASTAL WATERS LATER TODAY...BEFORE PEAKING AROUND 12 FT THIS EVENING. SWELLS OF THIS MAGNITUDE WILL PRODUCE HIGH SURF AND DANGEROUS RIP CURRENTS...ESPECIALLY ACROSS EAST AND SOUTHEAST FACING BEACHES. IN ADDITION...ASTRONOMICALLY HIGH TIDES IN RESPONSE TO A NEW MOON MAY PRODUCE MINOR SPLASHOVER WITHIN A FEW HOURS OF HIGH TIDE TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS...IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT. IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. NOCERA STRAUSS
MAZ007-015-016-019-022-024-282100- HIGH SURF ADVISORY NATIONAL WEATHER SERVICE TAUNTON MA 502 AM EDT SUN SEP 28 2003 ...HIGH SURF ADVISORY IN EFFECT TODAY INTO EARLY MONDAY FOR EASTERN MASSACHUSETTS...INCLUDING CAPE COD AND NANTUCKET... HURRICANE JUAN...LOCATED ABOUT 400 MILES SOUTHEAST OF NANTUCKET EARLY SUNDAY MORNING...WILL CONTINUE TO MOVE NORTH ACROSS THE OFFSHORE WATERS TODAY. JUAN WILL TRACK ABOUT 300 MILES EAST OF CAPE COD AND NANTUCKET THIS AFTERNOON...BEFORE MAKING LANDFALL IN NOVA SCOTIA THIS EVENING. ON THIS TRAJECTORY...SOUTHEAST SWELLS WILL INCREASE TO ABOUT 10 FT ACROSS THE MASSACHUSETTS COASTAL WATERS LATER TODAY...BEFORE PEAKING AROUND 12 FT THIS EVENING. SWELLS OF THIS MAGNITUDE WILL PRODUCE HIGH SURF AND DANGEROUS RIP CURRENTS...ESPECIALLY ACROSS EAST AND SOUTHEAST FACING BEACHES. IN ADDITION...ASTRONOMICALLY HIGH TIDES IN RESPONSE TO A NEW MOON MAY PRODUCE MINOR SPLASHOVER WITHIN A FEW HOURS OF HIGH TIDE TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS...IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT. IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. NOCERA
MAZ007-015-016-019-022-024-282100- HIGH SURF ADVISORY NATIONAL WEATHER SERVICE TAUNTON MA 502 AM EDT SUN SEP 28 2003 ...HIGH SURF ADVISORY IN EFFECT TODAY INTO EARLY MONDAY FOR EASTERN MASSACHUSETTS...INCLUDING CAPE COD AND NANTUCKET... HURRICANE JUAN...LOCATED ABOUT 400 MILES SOUTHEAST OF NANTUCKET EARLY SUNDAY MORNING...WILL CONTINUE TO MOVE NORTH ACROSS THE OFFSHORE WATERS TODAY. JUAN WILL TRACK ABOUT 300 MILES EAST OF CAPE COD AND NANTUCKET THIS AFTERNOON...BEFORE MAKING LANDFALL IN NOVA SCOTIA THIS EVENING. ON THIS TRAJECTORY...SOUTHEAST SWELLS WILL INCREASE TO ABOUT 10 FT ACROSS THE MASSACHUSETTS COASTAL WATERS LATER TODAY...BEFORE PEAKING AROUND 12 FT THIS EVENING. SWELLS OF THIS MAGNITUDE WILL PRODUCE HIGH SURF AND DANGEROUS RIP CURRENTS...ESPECIALLY ACROSS EAST AND SOUTHEAST FACING BEACHES. IN ADDITION...ASTRONOMICALLY HIGH TIDES IN RESPONSE TO A NEW MOON MAY PRODUCE MINOR SPLASHOVER WITHIN A FEW HOURS OF HIGH TIDE TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS...IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT. IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. NOCERA
The Brookhaven radar (KOKX), 109 km away, was scanning. The volume nearest the first event began at 14:02 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374550.